April 22, 2019

Background: Syncope and presyncope are common presenting complaints to the Emergency Department. Orthostatic vital signs are often included in the ED evaluation of syncope to assess for volume depletion despite their poor performance characteristics as previously discussed. In particular, it is important to understand that older adults often have abnormal orthostatic vitals at baseline,  due to numerous causes including medications, despite having a normal physiologic state (Ooi 1997, Aronow 1988). In spite of the evidence, orthostatic vital signs measurements continue to be recommended by the AHA/ACC/HRS guidelines (Shen 2017) and occupy valuable provider and nursing time.

March 14, 2019

Background: Chest pain is a complaint commonly seen in the emergency department.  Getting a good history is an essential part of working up patients with chest pain, as the history may guide us to be concerned for the cause of life-threatening chest pain including, pulmonary embolism, aortic dissection, tension pneumothorax, or acute coronary syndrome. In regard to acute coronary syndrome, many of us learned that the classic description of ischemic chest pain was chest pressure radiating to the left arm.  But as sometimes is the case, classic teachings are based on antiquated evidence and simply not correct.

February 14, 2019

Background: The 2014 AHA guidelines for the management of NSTEMI, recommend unfractionated heparin with an initial loading dose of 60IU/KG (maximum 4,000 IU) with an initial infusion of 12 IU/kg/hr (maximum 1,000 IU/hr) adjusted per active partial thromboplastin time to maintain therapeutic anticoagulation according to the specific hospital protocol, continued for 48 hours or until PCI is performed (Level of Evidence B) [2]. With even a higher level of evidence the 2014 AHA guidelines for the management of NSTEMI, also recommend enoxaparin 1mg/kg subcutaneously every 12 hours with reduced dosing to 1mg/kg subcutaneously in patients with a creatinine clearance <30mL/min) (Level of Evidence A) [2].  The studies supporting this therapy were performed primarily on patients with a diagnosis of unstable angina and in the era before dual anti platelet therapy and early catheterization/revascularization. Therefore, the authors of this paper looked to evaluate the clinical outcomes associated with parenteral anticoagulation therapy (Heparin) in the era of dual anti-platelet therapy in patients with NSTEMI.

January 9, 2019

Take Homes

  1. Calcium Channel Blocker (CCB) toxicity usually present with bradycardia and hypotension, but with preserved mental status. This can help differential from Beta Blocker (BB) toxicity, where the patients often have altered mental status.
  2. Hyperglycemia is the other hallmark of CCB toxicity, which can help you differentiate from BB. This hyperglycemia may be a harbinger of impending circulatory collapse, so be on guard in a pt with CCB overdose, normal vitals and hyperglycemia
  3. Don’t be afraid to use and infuse hyperinsulinemia-euglycemia therapy for BB and CCB toxicity. Have a frank and open conversation with your team about how it works to get everyone on board before your start.
  4. TCA overdoses present with a a number of signs and symptoms including anticholinergic symptoms, AMS, hypotension and seizures. Once you identify the TCA toxicity, you’re going to start with fluids and pressors and then move on the antidote which is sodium bicarbonate 1-2 mEq/kg as a bolus followed by a drip. You want to keep pushing sodium bicarb until you see the QRS narrow

January 7, 2019

Background: Syncope, defined as a transient loss of consciousness with spontaneous and complete recovery to pre-event status, is a common emergency department (ED) presentation. Near-syncope is frequently seen as well. Unlike syncope, near-syncope has a more nebulous definition often thought of as the feeling of oncoming syncope without a complete loss of consciousness. Regardless of definition, many providers consider syncope and near-syncope as two ends of a spectrum of disease with near-syncope being not as dangerous and syncope being more dangerous. The literature on this, however, is inconsistent with a 2009 study stating that near-syncope was a “low-risk" factor (Sun 2009) and a 2015 study showing the opposite (Thiruganasambandamoorthy 2015). Additional high-quality data in this area is needed to further elucidate the risk of near-syncope presentations in the ED.